Alert archive / Pennsylvania / Frost Advisories in 2017

Frost Advisory 4, NWS State College, PA

May 10, 2017Lycoming County, Sullivan County, Tioga County, Pennsylvania

NWS State College, PA issued this frost advisory at May 10, 2017, 1:34 PM EDT for Lycoming County, Sullivan County, Tioga County, Pennsylvania. It took effect at May 11, 2017, 12:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 10, 2017, 1:34 PM EDT (17:34 UTC)
In effect from
May 11, 2017, 12:00 AM EDT
Expired
May 11, 2017, 5:21 AM EDT
In force
5 hr
Issued by
NWS State College, PA

Counties Lycoming County, PA, Sullivan County, PA, Tioga County, PA

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS71 KCTP 101734
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
134 PM EDT Wed May 10 2017

PAZ037-041-042-111200-
/O.NEW.KCTP.FR.Y.0004.170511T0400Z-170511T1200Z/
Tioga-Northern Lycoming-Sullivan-
Including the cities of Mansfield, Wellsboro, Trout Run, 
and Laporte
134 PM EDT Wed May 10 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
THURSDAY...

The National Weather Service in State College has issued a Frost
Advisory, which is in effect from midnight tonight to 8 AM EDT
Thursday.

* TEMPERATURES...Lows between 33 and 36 degrees during the early
  to mid morning hours Thursday.

* TIMING...Areas of frost will form around or shortly after
  midnight tonight as temperatures fall into the mid 30s and
  remain there for up to several hours. The frost will dissipate 
  shortly after sunrise as clouds move in from the west, a light 
  easterly breeze develops and temperatures warm into the upper 
  30s.
  
* IMPACTS...Sensitive vegetation and flowering plants may be 
  damaged or killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation. Potted plants should be brought indoors.

&&

$$

Lambert
1 follow-up statement
731 
WWUS71 KCTP 110921
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
521 AM EDT Thu May 11 2017


PAZ037-041-042-111030-
/O.CAN.KCTP.FR.Y.0004.000000T0000Z-170511T1200Z/
Tioga-Northern Lycoming-Sullivan-
Including the cities of Mansfield, Wellsboro, Trout Run, 
and Laporte
521 AM EDT Thu May 11 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in State College has cancelled the
Frost Advisory.

The threat for frost has passed. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at May 10, 1:13 PM EDT, 21 minutes earlier.

Area forecast discussion, May 10, 1:13 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service State College PA
113 PM EDT Wed May 10 2017

.SYNOPSIS...
Cooler than normal temperatures will continue into the weekend.
Scattered rain showers will move in later Thursday. The weather
will become wetter with more widespread showers for much of the
time from Thursday night into Sunday. Next week promises to be
milder.

&&

.NEAR TERM /THROUGH TONIGHT/...
A very minor short wave drifting southeast over very dry low-
level air here in Central and NW PA was leading to increasing
mid and high clouds, but nothing more than virga (or perhaps at
most a brief sprinkle) is expected across the Allegheny Plateau
this afternoon.

Elsewhere, Enjoy this brief taste of mostly sunny and mild
spring weather this afternoon, because an extended period thick
clouds, rainy and much cooler conditions are on the way for late
this week and coming weekend.

Max temps this afternoon will be several deg F below normal in
most places, ranging from around 60F across the northern tier
counties, to the mid and upper 60s in the valley of central and
southern PA.

The sky does try to clear out in the NE tonight after the
passage of a vort spoke rotating south on the back side of the
departing Upper Low east of the New England Coast. The wind will
also go light. This could allow for some frost and temps in the
m30s in the nrn counties.

The NE few zones are in the growing season. However, with the
uncertainty of how far the thicker cloud cover will spread in
from the SW, we'll continue to mention just the possibility of
frost here, and not yet in the wx grids. Mins elsewhere will be
in the 40s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
Front to our SW and NW flow aloft. But, the ridge gets pinched a
bit and MCS may dive into wrn PA around sunrise. So, the day
will start out mainly dry with lots of cirrus overhead, but the
clouds will lower and thicken up through the day from SW-NE.
Temps will probably be a little cooler than today, despite
adding 1-2C to the 8H temps. With an MCS likely on-going but
dying in the morning, the showers may begin anytime in the
Laurels and far western towns. But, it could remain dry all day
in the NE third of the area. Just mentioned thunder in the
Laurels in the aftn, as the weak westerly LLjet in the morning
does not enter into the state. Thus, the thunder will probably
die as it gets into PA. But, heating could pop convection in
the SW later in the day.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
The 500mb flow pattern through the period will feature a slowly
migrating trough/ridge/trough pattern across the northern 1/2
of the CONUS into the western Atlantic. The overall trend in
the sensible weather for Central PA will from unseasonably cool
and wet towards warmer/drier conditions by the middle of next
week.

The models/ensembles have been making adjustments in trying to
resolve the interaction of the northern stream upper low/trough
in southeastern Canada with a southern stream wave lifting out
the southeast U.S. on Saturday. The merger of these two upper
level systems will eventually carry a strengthening coastal
storm northward along/just off the northern Mid Atlantic
(DE/MD/NJ) and New England coast this weekend with risk for
heavy rainfall (1-2 inches possible) across the southern 1/2 of
central PA. GEFS QPF M-climate values show high percentile
values which are a strong indicator of a potential anomalous
rain event for mid-May across portions of the Mid Atlantic, with
greatest risk over southern and southeastern PA. So this will
need to monitored in the coming days. For now, continued to
employ a superblend of NBM/WPC/ECE for temps/pops/QPF which
trended cooler/wetter vs. previous fcst. The Friday-Saturday
period will feature unseasonably cool and wet conditions with
max temps 10-20 degrees below average for this time of year.

Breezy and drier weather should follow behind the storm for
Sunday into Monday with temperatures moderating closer to normal
for mid-May. A more noticeable warm-up appears likely into the
middle of next week as upper level ridge develops downstream of
western high amplitude trough. NBM/WPC/ECE blend yields
widespread 70s by next Wednesday 5/17.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
15Z TAFS sent.

VFR conditions will continue today and tonight, with just
varying amounts of mid and high-level clouds streaming
southeast across the region.

clouds will increase, lower and thicken-up during the mid-late
morning hours Thursday, as rather strong warm advection occurs
and an anticipated MCS moves ESE from the Midwest/Ohio Valley
region.

This will likely result in poor conditions for aviation, mainly
later Thursday into early Saturday (though a several hour period
of MVFR Cigs and Vsbys are expected beginning around 10Z
Thursday at KJST.

Expect lower clouds and periods of moderate to heavy rain at
times with this system Thursday night through Friday and right
into Saturday, especially across the Laurel Highlands and Lower
Susq Valley airfields. We had a comparable situation last
Friday with low CIGS and heavy rain.

 Outlook...

Thu...Slight chance of light rain/reduced cigs JST/AOO.

Fri-Sun...Light rain/reduced cigs possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Dangelo/Lambert
SHORT TERM...Dangelo/RXR
LONG TERM...Steinbugl
AVIATION...Martin
Hazardous weather outlook, May 10, 6:35 AM EDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
635 AM EDT Wed May 10 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-111045-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
635 AM EDT Wed May 10 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.